Key result
Celecoxib combined with travel stasis may trigger life-threatening intermediate-high-risk PE.
Why the study?
The venous thromboembolism risk of celecoxib is less defined than its known arterial risk, with pharmacologic data suggesting that COX-2 inhibition may promote thrombosis.
Does celecoxib initiation combined with transient travel-related stasis increase the risk of venous thromboembolism in a patient with minor baseline risk?
Case Report (n=1)
Does celecoxib initiation combined with transient travel-related stasis increase the risk of venous thromboembolism in a patient with minor baseline risk?
This case highlights a potential compounded risk for massive venous thromboembolism when celecoxib is used in the setting of transient travel-related stasis, even in patients with minimal baseline risk.
Meta-analysis of RCTs shows no consistent VTE increase with celecoxib; case report leaves open risk in susceptible patients.
Introduction The venous thromboembolism (VTE) risk of celecoxib, a selective COX-2 inhibitor, is less defined than its known arterial risk. While randomized trials have not consistently demonstrated an increased VTE risk, pharmacologic data suggest that inhibition of anti-thrombotic prostacyclin (PGI2) while sparing pro-thrombotic thromboxane A2 (TXA2) may promote thrombosis. We present a case of a life-threatening pulmonary embolism (PE) where celecoxib initiation may have acted as a ‘second hit’ in a patient with another acute VTE risk factor. Case Presentation A 66-year-old woman with type 2 diabetes and obstructive sleep apnea (BMI 33.4 kg/m²) developed acute dyspnea and pleuritic chest pain two weeks after starting celecoxib 200 mg daily for osteoarthritis. Ten days before the presentation, she took a car trip but ambulated every two hours for meals and breaks. She never remained seated for more than 2.5 hours. On arrival, she was tachycardic with a heart rate of 115 bpm and hypoxic with oxygen saturation of 88%. Laboratory evaluation showed elevated troponin of 0.340 ng/mL and BNP of 7070 pg/mL. CT pulmonary angiography revealed a saddle pulmonary embolism, and echocardiography demonstrated right ventricular strain with a positive McConnell sign, consistent with intermediate-high-risk PE. Venous Doppler ultrasound identified an occlusive thrombus extending from the distal femoral vein through the popliteal vein with an additional superficial medial calf thrombus. A comprehensive hypercoagulability workup, including antiphospholipid antibodies and Factor V Leiden, was negative.She had no history of malignancy, recent surgery, or hormonal therapy. Celecoxib was discontinued, and she was treated with intravenous heparin followed by apixaban, with full clinical recovery. Discussion This case demonstrates a compounded risk scenario for venous thromboembolism (VTE), suggesting a causal link between celecoxib use and acute thrombosis even in patients with minimal baseline risk. Apart from obesity, her hypercoagulability workup was entirely unremarkable, and her short, frequently ambulatory trip did not meet the ≥4-hour immobility threshold for VTE risk established by the WRIGHT (WHO) project and described by Chandra et al. [1,2]. We propose that minor baseline risk, transient travel-related stasis, and celecoxib’s pro-thrombotic effects collectively triggered a massive VTE. By suppressing anti-thrombotic prostacyclin while sparing thromboxane, COX-2 inhibition creates a thrombogenic imbalance warranting clinician caution. References: 1. Study results released on travel and blood clots. www.who.int. https://www.who.int/news/item/29-06-2007-study-results-released-on-travel-and-blood-clots2. Chandra D. Meta-analysis: Travel and Risk for Venous Thromboembolism. Annals of Internal Medicine. 2009;151(3):180. doi: https://doi.org/10.7326/0003-4819-151-3-200908040-00129 This abstract is funded by: None
No takes yet. Share an insight, caveat, or question.
Bint et al. (2026) conducted a case report in Pulmonary Embolism (n=1). Celecoxib was evaluated. Celecoxib 200 mg daily, combined with minor baseline risk and transient travel-related stasis, may have triggered a life-threatening intermediate-high-risk pulmonary embolism in a 66-year-old woman.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: